Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 213, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 29, 2011, 11:33 PM CDT for Burleigh County, Kidder County, North Dakota. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 29, 2011, 11:33 PM CDT (04:33 UTC)
- Expired
- Jul 30, 2011, 12:30 AM CDT
- In force
- 57 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Burleigh County, ND, Kidder County, ND
The radar
The Bismarck radar (KBIS), 60 km from the middle of the area, began a volume at 04:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 30, 12:25 AM CDT | HAIL 1 | 7 Sw Tuttle, ND | HAIL LASTED FOR AROUND 10 MINUTES |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 52 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 4.6 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 478 J/kg
- Mixed-layer CIN
- -202 J/kg
- Mixed-layer LCL
- 2027 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
188 WUUS53 KBIS 300433 SVRBIS NDC015-043-300530- /O.NEW.KBIS.SV.W.0213.110730T0433Z-110730T0530Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 1133 PM CDT FRI JUL 29 2011 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL BURLEIGH COUNTY IN SOUTH CENTRAL NORTH DAKOTA... KIDDER COUNTY IN SOUTH CENTRAL NORTH DAKOTA... * UNTIL 1230 AM CDT * AT 1131 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR STERLING...OR 24 MILES EAST OF BISMARCK...AND MOVING NORTHEAST AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... DRISCOLL...STEELE...LAKE ISABEL...DAWSON...TUTTLE...TAPPEN AND HORSEHEAD LAKE. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY BUILDING...AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT 701-223-4582. && LAT...LON 4729 9995 4683 9960 4675 10031 4690 10045 TIME...MOT...LOC 0433Z 239DEG 28KT 4688 10026 WIND...HAIL 60MPH 1.00IN $$ TM
2 follow-up statements
288 WWUS53 KBIS 300500 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1200 AM CDT SAT JUL 30 2011 NDC015-043-300530- /O.CON.KBIS.SV.W.0213.000000T0000Z-110730T0530Z/ BURLEIGH ND-KIDDER ND- 1200 AM CDT SAT JUL 30 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR KIDDER AND EAST CENTRAL BURLEIGH COUNTIES UNTIL 1230 AM CDT... AT 1157 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR TUTTLE...OR 43 MILES NORTHEAST OF BISMARCK...MOVING NORTHEAST AT 45 MPH. LOCATIONS IMPACTED INCLUDE... MAINLY RURAL AREAS OF NORTHERN KIDDER COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT 701-223-4582. && LAT...LON 4697 10037 4729 9995 4683 9960 4678 10008 TIME...MOT...LOC 0459Z 223DEG 39KT 4713 9998 WIND...HAIL 70MPH 1.00IN $$ TM
751 WWUS53 KBIS 300523 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1223 AM CDT SAT JUL 30 2011 NDC015-043-300533- /O.EXP.KBIS.SV.W.0213.000000T0000Z-110730T0530Z/ BURLEIGH ND-KIDDER ND- 1223 AM CDT SAT JUL 30 2011 ...THE SEVERE THUNDERSTORM WARNING FOR KIDDER AND EAST CENTRAL BURLEIGH COUNTIES WILL EXPIRE AT 1230 AM CDT/1130 PM MDT/... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT 701-223-4582. LAT...LON 4697 10037 4729 9995 4683 9960 4678 10008 TIME...MOT...LOC 0523Z 223DEG 39KT 4732 9972 $$ MERRIMAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 10:10 PM CDT, 1 hour 23 minutes earlier.
Area forecast discussion, Jul 29, 10:10 PM CDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 1010 PM CDT FRI JUL 29 2011 .UPDATE... UPDATE FOR NEAR TERM POP/WEATHER TRENDS. && .DISCUSSION... SCATTERED STORMS CONTINUING NORTHWEST AND SOUTH CENTRAL LATE THIS EVENING...WITH MAIN THREAT OF LARGE HAIL...AND SECONDARILY STRONG STRAIGHT LINE WINDS. SO FAR...STORM MOTIONS HAVE BEEN FAST ENOUGH TO PRECLUDE ANY EXTREME RAIN. && .AVIATION... CONVECTION HAS INCREASED IN COVERAGE DURING THE LATE EVENING HOURS...AND WILL LIKELY NECESSITATE MORE PROMINENT MENTION OF TSRA AT KBIS/KMOT/KJMS. && .BIS WATCHES/WARNINGS/ADVISORIES... SEVERE THUNDERSTORM WATCH WEST UNTIL 05Z. && UPDATE...KINNEY
Hazardous weather outlook, Jul 29, 2:37 PM CDT, 8 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 237 PM CDT FRI JUL 29 2011 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-301100- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 237 PM CDT FRI JUL 29 2011 /137 PM MDT FRI JUL 29 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON OVER SOUTHWEST NORTH DAKOTA WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. CHANCES FOR THUNDERSTORMS THIS AFTERNOON ARE ALSO FORECAST OVER THE REMAINDER OF WESTERN NORTH DAKOTA AND FOR THE SOUTH CENTRAL. CHANCES FOR THUNDERSTORMS WILL SPREAD EAST TONIGHT OVER ALL OF WEST AND CENTRAL NORTH DAKOTA. THE RISK FOR SEVERE THUNDERSTORMS WILL CONTINUE THROUGH DAYBREAK SATURDAY MORNING FOR ALL AREAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE FOR THUNDERSTORMS SATURDAY MORNING MAINLY OVER EAST CENTRAL AND SOUTHEASTERN NORTH DAKOTA. CHANCES FOR THUNDERSTORMS CONTINUE SATURDAY AFTERNOON AND EVENING OVER FAR SOUTH CENTRAL AND FAR SOUTHEASTERN NORTH DAKOTA...SOME POSSIBLY SEVERE WITH THE BETTER CHANCES FOR SEVERE WEATHER OVER THE SOUTHERN JAMES RIVER BASIN OF NORTH DAKOTA. ANOTHER CHANCE OF THUNDERSTORMS IS FORECAST SUNDAY AFTERNOON WEST THEN WEST AND CENTRAL SUNDAY NIGHT INTO MONDAY. MORE THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT THROUGH THURSDAY. STAY TUNED FOR UPDATES. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND COOPERATIVE OBSERVERS ARE ENCOURAGED TO CALL THE NATIONAL WEATHER SERVICE WITH ANY SEVERE WEATHER AT 1-800-247-0212. HEINERT
In the hours before
Local storm report, Jul 29, 8:15 PM CDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
815 PM CDT FRI JUL 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM HAIL 10 W RHAME 46.23N 103.86W
07/29/2011 M2.50 INCH BOWMAN ND EMERGENCY MNGR
RELAYED BY BOWMAN EM...GOLFBALL TO TENNIS BALL SIZED
HAIL... LASTED ABOUT 10 MINUTES...
&&
LHUBERSpecial weather statement, Jul 29, 8:46 PM CDT, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 846 PM CDT FRI JUL 29 2011 NDZ042-044-045-300245- ADAMS-GRANT-SIOUX- 746 PM MDT FRI JUL 29 2011 ...SPECIAL WEATHER STATEMENT... AT 742 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER SOUTHWESTERN GRANT COUNTY...MOVING NORTHEAST AT 30 MPH. NICKEL SIZE HAIL AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH BRIEF HEAVY DOWNPOURS. LOCATIONS IMPACTED INCLUDE... HEIL... LEITH... CARSON... ST. GERTRUDE... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. KINNEY
Special weather statement, Jul 29, 10:24 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1024 PM CDT FRI JUL 29 2011 NDZ010-011-017-018-300430- DUNN-MCKENZIE-MOUNTRAIL-WARD- 1024 PM CDT FRI JUL 29 2011 ...SPECIAL WEATHER STATEMENT... AT 1019 PM CDT/919 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CENTRAL MOUNTRAIL COUNTY TO NORTHEASTERN MCKENZIE COUNTY TO CENTRAL MCKENZIE COUNTY...MOVING EAST AT 30 MPH. PEA SIZE HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. * THUNDERSTORMS WILL BE NEAR... STANLEY BY 1030 PM CDT... PALERMO AND 4 BEARS LODGE BY 940 PM MDT... JOHNSONS CORNER AND NEW TOWN BY 1045 PM CDT... BLAISDELL BY 1055 PM CDT... VAN HOOK PARK BY 1100 PM CDT... PARSHALL BAY RECREATION AREA BY 1110 PM CDT... MANDAREE BY 1015 PM MDT... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. SIMOSKO
Special weather statement, Jul 29, 10:36 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1036 PM CDT FRI JUL 29 2011 NDZ034-035-300430- BURLEIGH-MORTON- 1036 PM CDT FRI JUL 29 2011 ...SPECIAL WEATHER STATEMENT... AT 1029 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 17 MILES SOUTHWEST OF BISMARCK...NEAR SAINT ANTHONY...MOVING NORTHEAST AT 15 MPH. PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...BRIEF HEAVY DOWNPOURS... ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... MANDAN BY AROUND 1115 PM CDT... BISMARCK BY 1125 PM CDT... LINCOLN AROUND 1130 PM CDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. OTHER STRONG STORMS EXTENDED FROM SOUTH OF CROWN BUTTE LAKE TO SAINT ANTHONY TO NORTH OF BREIEN AND SOLEN IN SOUTHEASTERN MORTON COUNTY. TOWNS ALONG THE MISSOURI RIVER CAN EXPECT SHOWERS AND THUNDERSTORMS THROUGH MIDNIGHT CDT. VINING
Special weather statement, Jul 29, 10:54 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1054 PM CDT FRI JUL 29 2011 NDZ036-046-047-050-300445- EMMONS-KIDDER-LOGAN-MCINTOSH- 1054 PM CDT FRI JUL 29 2011 ...THUNDERSTORMS OVER SOUTH CENTRAL NORTH DAKOTA... AT 1047 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER CENTRAL AND SOUTHERN EMMONS COUNTY...MOVING NORTHEAST AT 30 MPH. PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...ARE POSSIBLE WITH THESE STORMS. * THE THUNDERSTORM WILL AFFECT HAZELTON...TEMVIK...LINTON...STRASBURG...HAGUE...KINTYRE...NAPOLEON AND WISHEK TO VENTURIA THROUGH MIDNIGHT CDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. VINING
Local storm report, Jul 29, 11:22 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1122 PM CDT FRI JUL 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1112 PM HAIL 20 NE BEACH 47.12N 103.70W
07/29/2011 E1.50 INCH GOLDEN VALLEY ND MESONET
ESTIMATED WIND GUSTS OF 60 TO 70 MPH.
&&
SWICHEThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 7:30 PM CDT | Severe Thunderstorm Warning | BIS | Bowman, Slope | 60 min |
| Jul 29, 8:39 PM CDT | Severe Thunderstorm Warning | BIS | McKenzie, Williams | 51 min |
| Jul 29, 9:25 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Morton | 65 min |
| Jul 29, 9:58 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley, McKenzie | 62 min |
| Jul 29, 10:26 PM CDT | Severe Thunderstorm Warning | BIS | Morton, Oliver | 45 min |
| Jul 29, 10:41 PM CDT | Severe Thunderstorm Warning | BIS | McKenzie, Mountrail, Ward | 64 min |
| Jul 29, 10:47 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley | 58 min |
| Jul 29, 11:06 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, McLean, Oliver | 54 min |
| Jul 29, 11:43 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Dunn, Stark | 29 min |
| Jul 30, 12:03 AM CDT | Severe Thunderstorm Warning | BIS | Bottineau, McHenry | 27 min |
| Jul 30, 12:09 AM CDT | Severe Thunderstorm Warning | BIS | Foster, Kidder, Stutsman, Wells | 51 min |
| Jul 30, 12:16 AM CDT | Severe Thunderstorm Warning | BIS | Kidder, Stutsman | 44 min |
| Jul 30, 12:27 AM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Kidder, Sheridan, Wells | 31 min |
| Jul 30, 12:53 AM CDT | Severe Thunderstorm Warning | BIS | Foster, Stutsman, Wells | 67 min |
| Jul 30, 2:34 AM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Morton | 56 min |
| Jul 30, 2:48 AM CDT | Areal Flood Advisory | BIS | Burleigh, Morton, Oliver | 3 hr |
| Jul 30, 3:08 AM CDT | Flash Flood Warning | BIS | Burleigh, Morton | 6 hr |
| Jul 30, 3:24 AM CDT | Severe Thunderstorm Warning | BIS | Burleigh | 66 min |
| Jul 30, 4:05 AM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Emmons, Kidder, Logan, Stutsman | 55 min |
| Jul 30, 4:42 AM CDT | Flash Flood Warning | BIS | Emmons, Logan | 6 hr |
| Jul 30, 4:45 AM CDT | Severe Thunderstorm Warning | BIS | LaMoure, Logan | 60 min |
| Jul 30, 5:32 AM CDT | Severe Thunderstorm Warning | BIS | Dickey, LaMoure | 58 min |
| Jul 30, 9:19 AM CDT | Areal Flood Advisory | BIS | Burleigh, Morton | 3 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.